A Possible Mechanism for Hypertension Induced by Oral Contraceptives: Diminished Feedback Suppression of Renin Release

T. Saruta, G. A. Saade, Norman M Kaplan

Research output: Contribution to journalArticlepeer-review

114 Scopus citations

Abstract

Hypertension appeared in 10 of 56 previously normotensive women and was aggravated in one of six previously hypertensive women during administration of an estrogen-containing oral contraceptive. Reninangiotensin system studies revealed an increase in plasma renin activity which could be attributed in part to an estrogen-induced increase in the substrate upon which the enzyme acts. But the plasma renin concentration, a closer approximation of the actual amount of enzyme, was significantly greater in those whose blood pressure rose while they were taking oral contraceptives. According to present understanding of the renin-angiotensin system, an increase in substrate should lead to an increase in the amount of angiotensin generated and, in turn, to a feedback suppression of renin release. Hypertension induced by oral contraceptives may be related to a diminished suppression of renin release.

Original languageEnglish (US)
Pages (from-to)621-626
Number of pages6
JournalArchives of Internal Medicine
Volume126
Issue number4
DOIs
StatePublished - Oct 1970

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint

Dive into the research topics of 'A Possible Mechanism for Hypertension Induced by Oral Contraceptives: Diminished Feedback Suppression of Renin Release'. Together they form a unique fingerprint.

Cite this